Couldn't find what you looking for?

TRY OUR SEARCH!

Can Antibiotics Disrupt Your Normal Menstrual Cycle?

Many SteadyHealth readers, as well as other women, anecdotally report that they have noticed that their periods are delayed after taking a course of antibiotics, or while they are taking antibiotics. While it is logical for these women to make the mental link between their course of antibiotics and their delayed menstruation, scientific evidence is sorely lacking in this area. 

It is not clear, at present, whether antibiotic use in general disrupts the normal menstrual cycle. There are no studies that refute this theory because such research simply has not been conducted. One antibiotic has been found to have an effect on the menstrual cycle. This drug is called rifampin, and it is mainly used to treat tuberculosis and to eliminate the presence of bacteria that can cause meningitis. 

Before you mentally "blame" your antibiotics for your disrupted menstrual cycle, you have to keep in mind that you are experiencing at least one other factor that could be responsible for your delayed period, and that is a bacterial infection. Another factor that might explain your delayed period is stress — if you're feeling poorly and are worried about your health or how it is affecting your other responsibilities, this may also explain your disrupted menstruation.

Can Illness Cause Delayed Periods?

Your general health can indeed impact your menstrual cycle. Your immune system is likely to be weakened both due to the infection for which you are receiving antibiotics, and by the course of antibiotics itself. These factors could combine to cause a disruption to your menstrual cycle. 

Stressed? There's Another Reason For Your Delayed Period

Are you stressed about the infection for which you are receiving antibiotics and worried about how it will impact your health? Are you stressed simply because you have to remember to take your antibiotics on time? Or are you stressed because your infection is causing you to miss work or other obligations?

Stress is known to have the ability to disrupt the menstrual cycle, so this is another very plausible cause of your delayed period. 

Antibiotics And Hormonal Contraceptives

If you're on hormonal contraception to prevent pregnancy, you may have heard that antibiotics make birth control less effective. Those sexually active women who have not undertaken the step of using additional contraception in the form of condoms may be quite worried that their antibiotic use has made their hormonal contraception less effective. This may, itself, be the cause of the acute stress that could be delaying your period. 

Research does not show that antibiotics lead to a hormonal contraception higher failure rate, but it's also not yet proven that antibiotic use is never correlated with birth control failure.

This means that those women who want to be particularly careful about preventing pregnancy are best off using condoms while they are on antibiotics, but also that those who didn't take that step don't have to be especially worried. 

(Some women ask whether antibiotics affect pregnancy test results as well, and the answer to that question is "no".)

What Now?

Your period will probably show up soon, unless you are pregnant. If your period stays away for a prolonged amount of time, see your healthcare provider. Your disrupted menstrual cycle may be caused by something completely unrelated to your antibiotic use in that case. 

Still have something to ask?

Get help from other members!

Post Your Question On The Forums